December  2020, 15(4): 681-710. doi: 10.3934/nhm.2020019

The selection problem for some first-order stationary Mean-field games

1. 

King Abdullah University of Science and Technology (KAUST), CEMSE Division, Thuwal 23955-6900. Saudi Arabia

2. 

Graduate School of Mathematical Sciences, The University of Tokyo, 3-8-1 Komaba, Meguro-ku, Tokyo, 153-8914, Japan

Received  August 2019 Revised  June 2020 Published  December 2020 Early access  August 2020

Fund Project: D. Gomes was partially supported by King Abdullah University of Science and Technology (KAUST) baseline funds and KAUST OSR-CRG2017-3452. H. Mitake was partially supported by the JSPS grants: KAKENHI #19K03580, #19H00639, #17KK0093, #20H01816. K. Terai was supported by King Abdullah University of Science and Technology (KAUST) through the Visiting Student Research Program (VSRP) and by the JSPS grants: KAKENHI #20J10824

Here, we study the existence and the convergence of solutions for the vanishing discount MFG problem with a quadratic Hamiltonian. We give conditions under which the discounted problem has a unique classical solution and prove convergence of the vanishing-discount limit to a unique solution up to constants. Then, we establish refined asymptotics for the limit. When those conditions do not hold, the limit problem may not have a unique solution and its solutions may not be smooth, as we illustrate in an elementary example. Finally, we investigate the stability of regular weak solutions and address the selection problem. Using ideas from Aubry-Mather theory, we establish a selection criterion for the limit.

Citation: Diogo A. Gomes, Hiroyoshi Mitake, Kengo Terai. The selection problem for some first-order stationary Mean-field games. Networks and Heterogeneous Media, 2020, 15 (4) : 681-710. doi: 10.3934/nhm.2020019
References:
[1]

E. Al-AidarousE. AlzahraniH. Ishii and A. Younas, A convergence result for the ergodic problem for Hamilton-Jacobi equations with Neumann-type boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 146 (2016), 225-242.  doi: 10.1017/S0308210515000517.

[2]

F. CamilliI. Capuzzo-Dolcetta and D. Gomes, Error estimates for the approximation of the effective Hamiltonian, Appl. Math. Optim., 57 (2008), 30-57.  doi: 10.1007/s00245-007-9006-9.

[3]

P. Cardaliaguet and P. J. Graber, Mean field games systems of first order, ESAIM Control Optim. Calc. Var., 21 (2015), 690-722.  doi: 10.1051/cocv/2014044.

[4]

P. Cardaliaguet and A. Porretta, Long time behavior of the master equation in mean field game theory, Anal. PDE, 12 (2019), 1397-1453.  doi: 10.2140/apde.2019.12.1397.

[5]

A. DaviniA. FathiR. Iturriaga and M. Zavidovique, Convergence of the solutions of the discounted Hamilton-Jacobi equation: Convergence of the discounted solutions, Invent. Math., 206 (2016), 29-55.  doi: 10.1007/s00222-016-0648-6.

[6] J. Dieudonné, Foundations of Modern Analysis, Enlarged and Corrected Printing, Pure and Applied Mathematics, 10-I, Academic Press, New York-London, 1969. 
[7]

D. EvangelistaR. FerreiraD. GomesL. Nurbekyan and V. Voskanyan, First-order, stationary mean-field games with congestion, Nonlinear Analysis, 173 (2018), 37-74.  doi: 10.1016/j.na.2018.03.011.

[8]

D. Evangelista and D. Gomes, On the existence of solutions for stationary mean-field games with congestion, J. Dyn. Diff. Equ., (2016), 1–24. doi: 10.1007/s10884-017-9615-1.

[9]

L. C. Evans, Some new PDE methods for weak KAM theory, Calculus of Variations and Partial Differential Equations, 17 (2003), 159-177.  doi: 10.1007/s00526-002-0164-y.

[10]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. I, Arch. Ration. Mech. Anal., 157 (2001), 1-33.  doi: 10.1007/PL00004236.

[11]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics II, Arch. Ration. Mech. Anal., 161 (2002), 271-305.  doi: 10.1007/s002050100181.

[12]

A. Fathi, Solutions KAM faibles conjuguées et barrières de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 649-652.  doi: 10.1016/S0764-4442(97)84777-5.

[13]

A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes lagrangiens, C. R. Acad. Sci. Paris Sér. I Math., 324 (1997), 1043-1046.  doi: 10.1016/S0764-4442(97)87883-4.

[14]

A. Fathi, Orbite hétéroclines et ensemble de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 326 (1998), 1213-1216.  doi: 10.1016/S0764-4442(98)80230-9.

[15]

A. Fathi, Sur la convergence du semi-groupe de Lax-Oleinik, C. R. Acad. Sci. Paris Sér. I Math., 327 (1998), 267-270.  doi: 10.1016/S0764-4442(98)80144-4.

[16]

R. Ferreira and D. Gomes, Existence of weak solutions to stationary mean-field games through variational inequalities, SIAM J. Math. Anal., 50 (2018), 5969-6006.  doi: 10.1137/16M1106705.

[17]

R. Ferreira, D. Gomes and T. Tada, Existence of weak solutions to first-order stationary mean-field games with Dirichlet conditions, To appear in Proc. Amer. Math. Society, 2018. doi: 10.1090/proc/14475.

[18]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[19]

D. Gomes, Generalized Mather problem and selection principles for viscosity solutions and Mather measures, Adv. Calc. Var., 1 (2008), 291-307.  doi: 10.1515/ACV.2008.012.

[20]

D. Gomes and H. Mitake, Existence for stationary mean-field games with congestion and quadratic Hamiltonians, NoDEA Nonlinear Differential Equations Appl., 22 (2015), 1897-1910.  doi: 10.1007/s00030-015-0349-7.

[21]

D. GomesH. Mitake and H. Tran, The selection problem for discounted Hamilton-Jacobi equations: Some non-convex cases, J. Math. Soc. Japan, 70 (2018), 345-364.  doi: 10.2969/jmsj/07017534.

[22]

D. Gomes, L. Nurbekyan and M. Prazeres, Explicit solutions of one-dimensional, first-order, stationary mean-field games with congestion, 2016 IEEE 55th Conference on Decision and Control, CDC 2016, (2016), 4534–4539. doi: 10.1007/s13235-017-0223-9.

[23]

D. Gomes, L. Nurbekyan and M. Prazeres, One-dimensional stationary mean-field games with local coupling, Dyn. Games and Applications, (2017). doi: 10.1007/s13235-017-0223-9.

[24]

D. GomesS. Patrizi and V. Voskanyan, On the existence of classical solutions for stationary extended mean field games, Nonlinear Anal., 99 (2014), 49-79.  doi: 10.1016/j.na.2013.12.016.

[25]

D. Gomes and H. Sánchez Morgado, A stochastic Evans-Aronsson problem, Trans. Amer. Math. Soc., 366 (2014), 903-929.  doi: 10.1090/S0002-9947-2013-05936-3.

[26]

H. IshiiH. Mitake and H. V. Tran, The vanishing discount problem and viscosity Mather measures. Part 1: The problem on a torus, J. Math. Pures Appl. (9), 108 (2017), 125-149.  doi: 10.1016/j.matpur.2016.10.013.

[27]

H. IshiiH. Mitake and H. V. Tran, The vanishing discount problem and viscosity Mather measures. Part 2: Boundary value problems, J. Math. Pures Appl. (9), 108 (2017), 261-305.  doi: 10.1016/j.matpur.2016.11.002.

[28]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. I. Le cas stationnaire, C. R. Math. Acad. Sci. Paris, 343 (2006), 619-625.  doi: 10.1016/j.crma.2006.09.019.

[29]

J.-M. Lasry and P.-L. Lions, Mean field games, Jpn. J. Math., 2 (2007), 229-260.  doi: 10.1007/s11537-007-0657-8.

[30]

P.-L. Lions, Collège de France course on mean-field games, 2007-2011.

[31]

P.-L. Lions, G. Papanicolao and S. R. S. Varadhan, Homogeneization of Hamilton-Jacobi equations, Preliminary Version, (1988).

[32]

R. Mañé, On the minimizing measures of Lagrangian dynamical systems, Nonlinearity, 5 (1992), 623-638.  doi: 10.1088/0951-7715/5/3/001.

[33]

J. Mather, Action minimizing invariant measure for positive definite Lagrangian systems, Math. Z, 207 (1991), 169-207.  doi: 10.1007/BF02571383.

[34]

H. Mitake and H. Tran, Selection problems for a discount degenerate viscous Hamilton-Jacobi equation, Adv. Math., 306 (2017), 684-703.  doi: 10.1016/j.aim.2016.10.032.

[35]

E. Pimentel and V. Voskanyan, Regularity for second-order stationary mean-field games, Indiana Univ. Math. J., 66 (2017), 1-22.  doi: 10.1512/iumj.2017.66.5944.

show all references

References:
[1]

E. Al-AidarousE. AlzahraniH. Ishii and A. Younas, A convergence result for the ergodic problem for Hamilton-Jacobi equations with Neumann-type boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 146 (2016), 225-242.  doi: 10.1017/S0308210515000517.

[2]

F. CamilliI. Capuzzo-Dolcetta and D. Gomes, Error estimates for the approximation of the effective Hamiltonian, Appl. Math. Optim., 57 (2008), 30-57.  doi: 10.1007/s00245-007-9006-9.

[3]

P. Cardaliaguet and P. J. Graber, Mean field games systems of first order, ESAIM Control Optim. Calc. Var., 21 (2015), 690-722.  doi: 10.1051/cocv/2014044.

[4]

P. Cardaliaguet and A. Porretta, Long time behavior of the master equation in mean field game theory, Anal. PDE, 12 (2019), 1397-1453.  doi: 10.2140/apde.2019.12.1397.

[5]

A. DaviniA. FathiR. Iturriaga and M. Zavidovique, Convergence of the solutions of the discounted Hamilton-Jacobi equation: Convergence of the discounted solutions, Invent. Math., 206 (2016), 29-55.  doi: 10.1007/s00222-016-0648-6.

[6] J. Dieudonné, Foundations of Modern Analysis, Enlarged and Corrected Printing, Pure and Applied Mathematics, 10-I, Academic Press, New York-London, 1969. 
[7]

D. EvangelistaR. FerreiraD. GomesL. Nurbekyan and V. Voskanyan, First-order, stationary mean-field games with congestion, Nonlinear Analysis, 173 (2018), 37-74.  doi: 10.1016/j.na.2018.03.011.

[8]

D. Evangelista and D. Gomes, On the existence of solutions for stationary mean-field games with congestion, J. Dyn. Diff. Equ., (2016), 1–24. doi: 10.1007/s10884-017-9615-1.

[9]

L. C. Evans, Some new PDE methods for weak KAM theory, Calculus of Variations and Partial Differential Equations, 17 (2003), 159-177.  doi: 10.1007/s00526-002-0164-y.

[10]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. I, Arch. Ration. Mech. Anal., 157 (2001), 1-33.  doi: 10.1007/PL00004236.

[11]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics II, Arch. Ration. Mech. Anal., 161 (2002), 271-305.  doi: 10.1007/s002050100181.

[12]

A. Fathi, Solutions KAM faibles conjuguées et barrières de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 649-652.  doi: 10.1016/S0764-4442(97)84777-5.

[13]

A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes lagrangiens, C. R. Acad. Sci. Paris Sér. I Math., 324 (1997), 1043-1046.  doi: 10.1016/S0764-4442(97)87883-4.

[14]

A. Fathi, Orbite hétéroclines et ensemble de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 326 (1998), 1213-1216.  doi: 10.1016/S0764-4442(98)80230-9.

[15]

A. Fathi, Sur la convergence du semi-groupe de Lax-Oleinik, C. R. Acad. Sci. Paris Sér. I Math., 327 (1998), 267-270.  doi: 10.1016/S0764-4442(98)80144-4.

[16]

R. Ferreira and D. Gomes, Existence of weak solutions to stationary mean-field games through variational inequalities, SIAM J. Math. Anal., 50 (2018), 5969-6006.  doi: 10.1137/16M1106705.

[17]

R. Ferreira, D. Gomes and T. Tada, Existence of weak solutions to first-order stationary mean-field games with Dirichlet conditions, To appear in Proc. Amer. Math. Society, 2018. doi: 10.1090/proc/14475.

[18]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[19]

D. Gomes, Generalized Mather problem and selection principles for viscosity solutions and Mather measures, Adv. Calc. Var., 1 (2008), 291-307.  doi: 10.1515/ACV.2008.012.

[20]

D. Gomes and H. Mitake, Existence for stationary mean-field games with congestion and quadratic Hamiltonians, NoDEA Nonlinear Differential Equations Appl., 22 (2015), 1897-1910.  doi: 10.1007/s00030-015-0349-7.

[21]

D. GomesH. Mitake and H. Tran, The selection problem for discounted Hamilton-Jacobi equations: Some non-convex cases, J. Math. Soc. Japan, 70 (2018), 345-364.  doi: 10.2969/jmsj/07017534.

[22]

D. Gomes, L. Nurbekyan and M. Prazeres, Explicit solutions of one-dimensional, first-order, stationary mean-field games with congestion, 2016 IEEE 55th Conference on Decision and Control, CDC 2016, (2016), 4534–4539. doi: 10.1007/s13235-017-0223-9.

[23]

D. Gomes, L. Nurbekyan and M. Prazeres, One-dimensional stationary mean-field games with local coupling, Dyn. Games and Applications, (2017). doi: 10.1007/s13235-017-0223-9.

[24]

D. GomesS. Patrizi and V. Voskanyan, On the existence of classical solutions for stationary extended mean field games, Nonlinear Anal., 99 (2014), 49-79.  doi: 10.1016/j.na.2013.12.016.

[25]

D. Gomes and H. Sánchez Morgado, A stochastic Evans-Aronsson problem, Trans. Amer. Math. Soc., 366 (2014), 903-929.  doi: 10.1090/S0002-9947-2013-05936-3.

[26]

H. IshiiH. Mitake and H. V. Tran, The vanishing discount problem and viscosity Mather measures. Part 1: The problem on a torus, J. Math. Pures Appl. (9), 108 (2017), 125-149.  doi: 10.1016/j.matpur.2016.10.013.

[27]

H. IshiiH. Mitake and H. V. Tran, The vanishing discount problem and viscosity Mather measures. Part 2: Boundary value problems, J. Math. Pures Appl. (9), 108 (2017), 261-305.  doi: 10.1016/j.matpur.2016.11.002.

[28]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. I. Le cas stationnaire, C. R. Math. Acad. Sci. Paris, 343 (2006), 619-625.  doi: 10.1016/j.crma.2006.09.019.

[29]

J.-M. Lasry and P.-L. Lions, Mean field games, Jpn. J. Math., 2 (2007), 229-260.  doi: 10.1007/s11537-007-0657-8.

[30]

P.-L. Lions, Collège de France course on mean-field games, 2007-2011.

[31]

P.-L. Lions, G. Papanicolao and S. R. S. Varadhan, Homogeneization of Hamilton-Jacobi equations, Preliminary Version, (1988).

[32]

R. Mañé, On the minimizing measures of Lagrangian dynamical systems, Nonlinearity, 5 (1992), 623-638.  doi: 10.1088/0951-7715/5/3/001.

[33]

J. Mather, Action minimizing invariant measure for positive definite Lagrangian systems, Math. Z, 207 (1991), 169-207.  doi: 10.1007/BF02571383.

[34]

H. Mitake and H. Tran, Selection problems for a discount degenerate viscous Hamilton-Jacobi equation, Adv. Math., 306 (2017), 684-703.  doi: 10.1016/j.aim.2016.10.032.

[35]

E. Pimentel and V. Voskanyan, Regularity for second-order stationary mean-field games, Indiana Univ. Math. J., 66 (2017), 1-22.  doi: 10.1512/iumj.2017.66.5944.

Figure 1.  Density $ m $ for (2.2) which exhibits areas with no agents
Figure 2.  Two distinct solutions, $ \hat u $ and $ \tilde u $, of the Hamilton-Jacobi equation in (2.2). Their gradients differ only when $ m $ vanishes
[1]

Joan-Andreu Lázaro-Camí, Juan-Pablo Ortega. The stochastic Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2009, 1 (3) : 295-315. doi: 10.3934/jgm.2009.1.295

[2]

Alexander Quaas, Andrei Rodríguez. Analysis of the attainment of boundary conditions for a nonlocal diffusive Hamilton-Jacobi equation. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 5221-5243. doi: 10.3934/dcds.2018231

[3]

Kai Zhao, Wei Cheng. On the vanishing contact structure for viscosity solutions of contact type Hamilton-Jacobi equations I: Cauchy problem. Discrete and Continuous Dynamical Systems, 2019, 39 (8) : 4345-4358. doi: 10.3934/dcds.2019176

[4]

Tomoki Ohsawa, Anthony M. Bloch. Nonholonomic Hamilton-Jacobi equation and integrability. Journal of Geometric Mechanics, 2009, 1 (4) : 461-481. doi: 10.3934/jgm.2009.1.461

[5]

Nalini Anantharaman, Renato Iturriaga, Pablo Padilla, Héctor Sánchez-Morgado. Physical solutions of the Hamilton-Jacobi equation. Discrete and Continuous Dynamical Systems - B, 2005, 5 (3) : 513-528. doi: 10.3934/dcdsb.2005.5.513

[6]

María Barbero-Liñán, Manuel de León, David Martín de Diego, Juan C. Marrero, Miguel C. Muñoz-Lecanda. Kinematic reduction and the Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2012, 4 (3) : 207-237. doi: 10.3934/jgm.2012.4.207

[7]

Larry M. Bates, Francesco Fassò, Nicola Sansonetto. The Hamilton-Jacobi equation, integrability, and nonholonomic systems. Journal of Geometric Mechanics, 2014, 6 (4) : 441-449. doi: 10.3934/jgm.2014.6.441

[8]

Fabio Camilli, Paola Loreti, Naoki Yamada. Systems of convex Hamilton-Jacobi equations with implicit obstacles and the obstacle problem. Communications on Pure and Applied Analysis, 2009, 8 (4) : 1291-1302. doi: 10.3934/cpaa.2009.8.1291

[9]

Yoshikazu Giga, Przemysław Górka, Piotr Rybka. Nonlocal spatially inhomogeneous Hamilton-Jacobi equation with unusual free boundary. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 493-519. doi: 10.3934/dcds.2010.26.493

[10]

Nicolas Forcadel, Mamdouh Zaydan. A comparison principle for Hamilton-Jacobi equation with moving in time boundary. Evolution Equations and Control Theory, 2019, 8 (3) : 543-565. doi: 10.3934/eect.2019026

[11]

Yuxiang Li. Stabilization towards the steady state for a viscous Hamilton-Jacobi equation. Communications on Pure and Applied Analysis, 2009, 8 (6) : 1917-1924. doi: 10.3934/cpaa.2009.8.1917

[12]

Renato Iturriaga, Héctor Sánchez-Morgado. Limit of the infinite horizon discounted Hamilton-Jacobi equation. Discrete and Continuous Dynamical Systems - B, 2011, 15 (3) : 623-635. doi: 10.3934/dcdsb.2011.15.623

[13]

Eddaly Guerra, Héctor Sánchez-Morgado. Vanishing viscosity limits for space-time periodic Hamilton-Jacobi equations. Communications on Pure and Applied Analysis, 2014, 13 (1) : 331-346. doi: 10.3934/cpaa.2014.13.331

[14]

Fabio Camilli, Elisabetta Carlini, Claudio Marchi. A model problem for Mean Field Games on networks. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 4173-4192. doi: 10.3934/dcds.2015.35.4173

[15]

Xia Li. Long-time asymptotic solutions of convex hamilton-jacobi equations depending on unknown functions. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5151-5162. doi: 10.3934/dcds.2017223

[16]

Claudio Marchi. On the convergence of singular perturbations of Hamilton-Jacobi equations. Communications on Pure and Applied Analysis, 2010, 9 (5) : 1363-1377. doi: 10.3934/cpaa.2010.9.1363

[17]

Isabeau Birindelli, J. Wigniolle. Homogenization of Hamilton-Jacobi equations in the Heisenberg group. Communications on Pure and Applied Analysis, 2003, 2 (4) : 461-479. doi: 10.3934/cpaa.2003.2.461

[18]

Manuel de León, David Martín de Diego, Miguel Vaquero. A Hamilton-Jacobi theory on Poisson manifolds. Journal of Geometric Mechanics, 2014, 6 (1) : 121-140. doi: 10.3934/jgm.2014.6.121

[19]

Gonzalo Dávila. Comparison principles for nonlocal Hamilton-Jacobi equations. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022061

[20]

Manuel de León, Juan Carlos Marrero, David Martín de Diego. Linear almost Poisson structures and Hamilton-Jacobi equation. Applications to nonholonomic mechanics. Journal of Geometric Mechanics, 2010, 2 (2) : 159-198. doi: 10.3934/jgm.2010.2.159

2021 Impact Factor: 1.41

Metrics

  • PDF downloads (276)
  • HTML views (207)
  • Cited by (0)

Other articles
by authors

[Back to Top]